Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 29, NWS Seattle, WA

December 28, 2014San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 28, 2014, 8:58 PM PST for San Juan County, Washington. It took effect at Dec 29, 2014, 4:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2014, 8:58 PM PST (04:58 UTC)
In effect from
Dec 29, 2014, 4:00 AM PST
Expired
Dec 29, 2014, 4:00 PM PST
In force
12 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 5.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2014-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2014-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
114 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WWUS76 KSEW 290458
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
858 PM PST SUN DEC 28 2014

WAZ506-290600-
/O.CAN.KSEW.HW.A.0011.141229T0600Z-141230T0200Z/
WESTERN SKAGIT COUNTY-
INCLUDING THE CITIES OF...MOUNT VERNON...ANACORTES...
SEDRO-WOOLLEY...BURLINGTON
858 PM PST SUN DEC 28 2014

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH
WIND WATCH. 

$$

WAZ001-503-291300-
/O.UPG.KSEW.HW.A.0011.141229T0600Z-141230T0200Z/
/O.NEW.KSEW.WI.Y.0029.141229T1200Z-141230T0000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
INCLUDING THE CITIES OF...FRIDAY HARBOR...BELLINGHAM...BLAINE...
LYNDEN
858 PM PST SUN DEC 28 2014

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 4 PM PST MONDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SOME AFFECTED LOCATIONS...COASTAL WHATCOM COUNTY FROM BIRCH BAY
  TO LUMMI ISLAND INCLUDING SANDY POINT...THE SAN JUAN ISLANDS
  INCLUDING ORCAS...LOPEZ...AND SAN JUAN.

* TIMING...NORTHEAST WINDS WILL BEGIN RISING LATE TONIGHT THEN
  PEAK MONDAY. WINDINESS COULD LAST INTO MONDAY AFTERNOON.

* WIND...NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...WINDS MAY KNOCK DOWN TREE LIMBS AND TOPPLE SMALL
  TREES...CAUSING ISOLATED POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$
1 follow-up statement
769 
WWUS76 KSEW 291226
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
426 AM PST MON DEC 29 2014

WAZ001-503-300000-
/O.CON.KSEW.WI.Y.0029.000000T0000Z-141230T0000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
INCLUDING THE CITIES OF...FRIDAY HARBOR...BELLINGHAM...BLAINE...
LYNDEN
426 AM PST MON DEC 29 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* SOME AFFECTED LOCATIONS...COASTAL WHATCOM COUNTY FROM BIRCH 
  BAY TO LUMMI ISLAND INCLUDING SANDY POINT...THE SAN JUAN 
  ISLANDS INCLUDING ORCAS...LOPEZ...AND SAN JUAN. 

* TIMING...GUSTY WINDS WILL OCCUR TODAY. WINDS WILL LIKELY PEAK
  LATE THIS MORNING THROUGH EARLY IN THE AFTERNOON.

* WIND...NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...WINDS MAY KNOCK DOWN TREE LIMBS AND TOPPLE SMALL 
  TREES...CAUSING ISOLATED POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 28, 8:45 PM PST, 13 minutes earlier.

Area forecast discussion, Dec 28, 8:45 PM PST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
845 PM PST SUN DEC 28 2014

.SYNOPSIS...AN UPPER LEVEL TROUGH OVER WESTERN WASHINGTON WILL BRING
A CHANCE OF SHOWERS TONIGHT...WITH A CHANCE OF RAIN AND SNOW SHOWERS
AFTER MIDNIGHT AS SNOW LEVELS FALL BELOW 1000 FEET. A SURFACE HIGH
BUILDING OVER BRITISH COLUMBIA WILL PUSH COLD DRY AIR SOUTH OVER THE
AREA TONIGHT WITH WINDY CONDITIONS DEVELOPING OVER THE NORTH
INTERIOR. A STRONG UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER
PATTERN THROUGH MID WEEK WITH SUNNY AND COLD WEATHER PREVAILING.

&&

.SHORT TERM...MODIFIED ARCTIC AIR MASS IS SET TO MOVE INTO WESTERN
WASHINGTON TONIGHT AND MONDAY. FROM THIS THERE ARE TWO WEATHER
PROBLEMS...WIND AND SNOW.

FIRST THE WIND...BEST RESOLUTION MESOSCALE MODELS SHOW FRASER
OUTFLOW REACHING GALE FORCE OVER THE NORTHERN INLAND WATERS BUT DO
NOT HAVE HIGH WIND OVER LAND AREAS. THIS IS REASONABLE SO WILL
CONVERT THE HIGH WIND WATCH FOR THREE NORTHWEST INTERIOR ZONES TO A
WIND ADVISORY FOR THE SAN JUANS AND WESTERN WHATCOM COUNTY. THE WIND
WILL LIKELY INCREASE AFTER 12Z TONIGHT AND CONTINUE MONDAY SO THE
ADVISORY WILL RUN 12Z TO 00Z. NORTHEAST WINDS 25-35 MPH WITH GUSTS
TO 50 MPH ARE POSSIBLE. THE WESTERN SKAGIT ZONE WILL BE A LITTLE
WINDY BUT WINDS SHOULD NOT BE ADVISORY LEVEL.

NEXT THE SNOW...THERE ARE SCATTERED SHOWERS AROUND...ALL RAIN SO FAR
AS TEMPERATURES ARE AROUND 40. AS COLD AIR SEEPS SOUTH THE AIR MASS
WILL DRY BUT THERE WILL BE A PERIOD OF SEVERAL HOURS LATE TONIGHT
AND EARLY MONDAY MORNING WHEN THERE COULD BE RAIN AND/OR SNOW
SHOWERS. THERE DOES NOT APPEAR TO BE A THREAT OF ANY SIGNIFICANT
ACCUMULATION AND ANY SNOW THAT DOES STICK WILL PROBABLY BE AT
ELEVATIONS ABOVE 500 FEET OR SO. THAT DOES INCLUDE THE NORTHERN
SLOPES OF THE OLYMPIC MOUNTAINS WHERE UPSLOPE NORTHERLY FLOW COULD
KEEP PRECIPITATION GOING A BIT LONGER MONDAY. BY MONDAY AFTERNOON
MOST AREAS WILL BE DONE WITH SHOWERS. SKIES WILL CLEAR MONDAY NIGHT.

MONDAY NIGHT THROUGH WEDNESDAY WILL BE COLD AND CLEAR WITH A BRISK
NORTHERLY BREEZE. HIGHS WILL BE IN THE 30S AND LOWS WILL BE IN THE
20S...WITH TEENS POSSIBLE OVER THE NORTHWEST INTERIOR. BURKE

.LONG TERM...PREVIOUS DISCUSSION...THE FORECAST BECOMES A NO
CONFIDENCE MESS VERY QUICKLY ON FRIDAY. THURSDAY HAS REASONABLE
CONFIDENCE AS THE UPPER LEVEL RIDGE OFFSHORE WEAKENS. INCREASING NW
FLOW ALOFT MAY BRING SOME CLOUDS OVER THE AREA BUT IT SHOULD REMAIN
DRY.

THE PROBLEM FOR FRIDAY ONWARD IS DUE TO A LARGE SPLIT IN FLOW OVER
THE NE PACIFIC. A LARGE RIDGE REMAINS ALONG ROUGHLY 150W POKING UP
OVER THE GULF OF AK. THIS FEATURE SETS UP THE NORTHERN BRANCH WITH
COLD N FLOW ALOFT OVER B.C.   A LARGE UPPER LEVEL LOW N OF
HAWAII...ALSO ALONG ROUGHLY 150W-160W...WILL BE SETTING UP THE WARM
MOIST SOUTHERN BRANCH THAT EVENTUALLY MERGES WITH THE NORTHERN
BRANCH SOMEWHERE OFFSHORE. THE GFS KEEPS W WA UNDER THE COLD N
BRANCH AND THE ECMWF STICKS WITH THE S BRANCH. THE MODELS ARE HAVING
TROUBLE RESOLVING WHICH BRANCH WILL DOMINATE W WA WEATHER THIS
WEEKEND AND I WOULD NOT EXPECT TOO MUCH RESOLUTION FOR THE NEXT
COUPLE OF DAYS. FOR NOW THE FORECAST HAS BEEN TILTED TOWARD THE
USUALLY MORE CONSISTENT ECMWF. KAM

&&

.HYDROLOGY...FLOODING IS NOT EXPECTED FOR THE NEXT 7 DAYS.

&&

.AVIATION...NORTHERLY FLOW ALOFT OVER WESTERN WASHINGTON THIS
EVENING WILL VEER TO NORTHEAST ON MONDAY...AS AN UPPER LEVEL RIDGE
BUILDS INTO WESTERN CANADA. AT THE SURFACE...NORTHERLY OFFSHORE FLOW
WILL INCREASE TONIGHT AND MONDAY...AS A STRONG HIGH MOVES SOUTH
THROUGH BRITISH COLUMBIA. THE AIR MASS WILL REMAIN STABLE AND MOIST
TONIGHT...THEN BECOME GENERALLY DRY EARLY MONDAY MORNING.

CEILINGS ARE MAINLY IN THE 2000 TO 3500 FT RANGE THIS EVENING WITH
SCATTERED SHOWERS ACROSS WESTERN WASHINGTON. SHOWERS WILL DECREASE
OVERNIGHT AND CEILINGS WILL IMPROVE...WITH ONLY LINGERING LIGHT
SPOTTY SHOWERS LATE TONIGHT AND EARLY MONDAY MORNING AS THE AIR MASS
BECOMES COLD ENOUGH FOR LOWLAND SNOW. LOCALLY SUSTAINED NORTHEAST
WINDS OF 25 KT WILL DEVELOP LATE TONIGHT IN THE NORTH INTERIOR...
ESPECIALLY NEAR THE MOUTH OF THE FRASER RIVER.

KSEA...MAINLY NORTHEAST WIND 4-10 KT TONIGHT...RISING TO 10-18 KT
GUSTING 27 KT ON MONDAY. COLDER AIR WILL MOVE INTO THE PUGET SOUND
REGION LATE TONIGHT AS SHOWERS ARE GENERALLY ENDING. THERE IS
ROUGHLY A 5 PERCENT CHANCE OF LIGHT SNOW AT KSEA BETWEEN 2 AM AND
6 AM. IF IT SNOWS...IT WOULD AMOUNT TO 0.2 INCH AT MOST.   MCDONNAL

&&

.MARINE...STRONG HIGH PRESSURE WILL MOVE SOUTH THROUGH BRITISH
COLUMBIA TONIGHT WHILE A WEAK LOW TRACKS SOUTH ALONG THE PACIFIC
NORTHWEST COAST. AS A RESULT NORTHERLY OFFSHORE FLOW WILL INCREASE
TONIGHT AND MONDAY...PROBABLY REACHING ITS PEAK MONDAY AFTERNOON OR
EVENING. THERE WILL LIKELY BE NORTHEAST GALES FOR THE NORTHERN
INLAND WATERS...STRAIT OF JUAN DE FUCA...AND NORTHERN COASTAL
WATERS. SMALL CRAFT ADVISORY NORTH WINDS ARE A GOOD BET FOR PUGET
SOUND AND HOOD CANAL.

WEST TO NORTHWEST SWELL 9 TO 11 FT THIS EVENING WILL SUBSIDE TO 7 TO
9 FT OVERNIGHT.

OFFSHORE FLOW WILL WEAKEN TUESDAY...WITH WINDS OF 20 KT OR LESS
WEDNESDAY AND THURSDAY.   MCDONNAL

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...WIND ADVISORY SAN JUANS AND WESTERN WHATCOM COUNTY.
PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS GRAYS
      HARBOR THROUGH THIS EVENING.
     GALE WARNING NORTHERN INLAND WATERS...STRAIT OF JUAN DE
      FUCA AND NORTHERN COASTAL THROUGH LATE MONDAY NIGHT.
     SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL LATE TONIGHT
      THROUGH MONDAY EVENING.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:03 AM PSTGale WarningSEW30 hr
Dec 29, 3:03 AM PSTSmall Craft AdvisorySEW18 hr

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.